Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 78, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2014, 7:43 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2014, 7:43 PM CDT (00:43 UTC)
- Expired
- May 8, 2014, 8:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
391 WUUS53 KDMX 090043 SVRDMX IAC033-069-090115- /O.NEW.KDMX.SV.W.0078.140509T0043Z-140509T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 743 PM CDT THU MAY 8 2014 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA... SOUTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 815 PM CDT * AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SHEFFIELD... OR 8 MILES NORTH OF HAMPTON...MOVING NORTHEAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... HAMPTON...SHEFFIELD...ROCKWELL...LATIMER...COULTER...HANSELL... CHAPIN...DOUGHERTY...HAMPTON MUNICIPAL AIRPORT AND BEEDS LAKE STATE PARK. THIS INCLUDES INTERSTATE 35 NEAR MILE MARKER 168...AND BETWEEN MILE MARKERS 170 AND 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR WESTERN IOWA. LAT...LON 4270 9303 4268 9339 4293 9334 4311 9303 TIME...MOT...LOC 0043Z 226DEG 43KT 4286 9319 HAIL...0.75IN WIND...60MPH $$ BEERENDS
2 follow-up statements
383 WWUS53 KDMX 090054 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 754 PM CDT THU MAY 8 2014 IAC033-069-090115- /O.CON.KDMX.SV.W.0078.000000T0000Z-140509T0115Z/ FRANKLIN IA-CERRO GORDO IA- 754 PM CDT THU MAY 8 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN CERRO GORDO COUNTIES... AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKWELL...OR 15 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... HAMPTON...SHEFFIELD...ROCKWELL...HANSELL...CHAPIN...DOUGHERTY... HAMPTON MUNICIPAL AIRPORT AND BEEDS LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR WESTERN IOWA. LAT...LON 4268 9336 4298 9326 4311 9303 4270 9303 TIME...MOT...LOC 0054Z 226DEG 43KT 4295 9306 HAIL...0.75IN WIND...60MPH $$ BEERENDS
985
WWUS53 KDMX 090109
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT THU MAY 8 2014
IAC033-069-090119-
/O.EXP.KDMX.SV.W.0078.000000T0000Z-140509T0115Z/
FRANKLIN IA-CERRO GORDO IA-
809 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN CERRO GORDO COUNTIES WILL EXPIRE AT 815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4268 9336 4298 9326 4311 9303 4270 9303
TIME...MOT...LOC 0108Z 226DEG 43KT 4295 9306
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:33 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 8, 6:33 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT THU MAY 8 2014 .SHORT TERM /TONIGHT/... ISSUED AT 420 PM CDT THU MAY 8 2014 MAIN CONCERN FOR OVERNIGHT REMAINS SEVERE POTENTIAL FOR EVENING. MAIN CONCERN WILL BE WITH STORMS CURRENTLY DEVELOPING ALONG BOUNDARY NEAR MISSOURI RIVER VALLEY. SYSTEM WILL PUSH EAST INTO IOWA AS ASSOCIATED LOW PRESSURE SYSTEM CONTINUES TO LIFT NORTHEAST. WILL ALSO CONTINUE TO SEE SCATTERED STORM DEVELOPMENT AHEAD OF SYSTEM...A FEW OF WHICH MAY BECOME SEVERE...THOUGH BEST POTENTIAL WITH STORMS FURTHER WEST. SB CAPE GENERALLY AROUND 2000 J/KG IN THE WEST...WITH BULK SHEAR INCREASING...THOUGH BEST SHEAR REMAINS IN NORTHWESTERN IOWA...AND WILL CONTINUE TO REMAIN IN THE NORTHWESTERN PORTION THROUGH THE EVENING. THIS AREA WILL SEE BEST POTENTIAL FOR TORNADIC STORMS...THOUGH CANNOT BE RULED OUT ELSEWHERE. ANTICIPATE STORMS TO CONTINUE TO DEVELOP ALONG BOUNDARY SOUTH INTO KS...AND LIFT NORTHEAST QUICKLY ACROSS THE CWA. HIGH RES MODELS HAVE GENERALLY THIS PATTERN AS WELL...ESPECIALLY 18Z HRRR. CAPE DIMINISHES AFTER 00Z...AND SEVERE POTENTIAL WILL ALSO DIMINISH. AS LOW LIFTS NORTH MAY SEE WRAP AROUND PRECIP IN THE NORTHWEST...THOUGH MODELS CONTINUE TO KEEP THIS NORTH OF IOWA...AND HAVE LEFT FORECAST DRY FOR NOW. COLD AIR WILL PUSH IN BEHIND BOUNDARY...THOUGH WITH INCREASING CLOUDS HAVE KEPT OVERNIGHT LOWS FROM DROPPING TOO LOW...NEAR GOING. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 420 PM CDT THU MAY 8 2014 ALTHOUGH THERE WILL BE A BREAK AT THE BEGINNING...THE PERIOD WILL BE QUITE ACTIVE INTO EARLY NEXT WEEK WITH THE PASSAGE OF ANOTHER ROCKIES LONG WAVE TROUGH. FAIR WEATHER IS ANTICIPATED AT ONSET WITH WEAK HIGH PRESSURE THROUGH THE MO VALLEY. KINEMATIC AND THERMODYNAMIC FORCING WILL INCREASE FROM WEST TO EAST SAT HOWEVER LEADING TO INCREASING POPS. DRY LOW LEVEL AIR MAY LIMIT PRECIP BUT OVERALL LIFT STILL APPEARS SUFFICIENT TO JUSTIFY AT LEAST CHANCE POPS. THESE PRECIP CHANCES WILL REMAIN FAIRLY ROBUST INTO EARLY NEXT WEEK WITH PERSISTENT SWLY UPPER LEVEL FLOW AND SURFACE BOUNDARY ENTERING IA. THIS WILL INCREASE OUR INSTABILITY AND PWS SO SEVERE WEATHER AND HEAVY RAIN POTENTIAL WILL BE ELEVATED SOMEWHAT WITH THE MOST ACTIVE WINDOW SUN AND/OR MON. WPC FIVE DAY QPF SUGGESTS TWO TO THREE INCH RAINS ARE POSSIBLE THROUGH TUE. DETAILS OBVIOUSLY DIFFICULT TO PINDOWN AT THIS POINT...BUT FLOODING POTENTIAL WILL HAVE TO BE MONITORED DEPENDING ON HEAVY RAIN LOCATIONS. PRECIP CHANCES SHOULD DIMINISH BY TUE WITH TEMPERATURES BECOMING THE MAIN CONCERN. HAVE COOLED TEMPS SOMEWHAT WITH MEAN TROUGH SETTLING INTO THE CENTRAL CONUS...BUT IF THESE TRENDS CONTINUE FURTHER DOWNWARD ADJUSTMENTS WILL BE NECESSARY WITH READINGS WELL BELOW NORMAL. && .AVIATION...09/00Z ISSUED AT 633 PM CDT THU MAY 8 2014 CONVECTION ONGOING AND WILL AFFECT MAINLY THE AREAS ALONG AND EAST OF I35 FOR THROUGH 05Z...ENDING IN THE SOUTHEAST LAST. SOME SCT SVR POSSIBLE NEXT 2 HOURS. OTHERWISE...FRONT PASSAGE AND WNW WINDS WITH TIME THROUGH TOMORROW. LOOKS LIKE SOME LOWER CLOUDS TO DEVELOP AFT 10Z BUT WILL MAINTAIN VFR CONDITIONS AS LOW WILL PULL NORTHEAST AND CURRENT LOWER CLOUDS ACROSS NEBRASKA MAY NOT AFFECT AREA. WILL MONITOR FOR NEXT UPDATE AT 06Z. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...REV
Hazardous weather outlook, May 8, 5:04 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 504 PM CDT THU MAY 8 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 504 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. SOME MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH AND WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY THROUGH TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAINS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND POTENTIALLY AGAIN EARLY NEXT WEEK. SMALL
In the hours before
Local storm report, May 8, 7:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL CLIVE 41.61N 93.77W
05/08/2014 E2.00 INCH POLK IA PUBLIC
TIME ESTIMATED
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 7:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 3 E URBANDALE 41.64N 93.69W
05/08/2014 E1.50 INCH POLK IA TRAINED SPOTTER
PK182
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 2 NE WINDSOR HEIGHTS 41.63N 93.68W
05/08/2014 E1.25 INCH POLK IA PUBLIC
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 7:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 NE WINDSOR HEIGHTS 41.63N 93.67W
05/08/2014 E1.00 INCH POLK IA TRAINED SPOTTER
PK148
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 7:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 N WINDSOR HEIGHTS 41.61N 93.71W
05/08/2014 E1.75 INCH POLK IA PUBLIC
TIME ESTIMATED. REPORT VIA SOCIAL MEDIA
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 7:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 2 NE WINDSOR HEIGHTS 41.63N 93.68W
05/08/2014 E1.75 INCH POLK IA PUBLIC
TIME ESTIMATED. REPORT FROM SOCIAL MEDIA
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 43 min |
| May 8, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.